Wisconsin, 2023

Excessive Heat in Wisconsin, August 23, 2023

August 23, 2023 · NWS GRB · 10 events in 10 counties and zones

A strong warm front allowed temperatures to rise into the 90s to low 100s with dew points in the middle 70s to lower 80s across much of central and east-central Wisconsin on Wednesday (8/23). The combination of hot temperatures and high dew points allowed heat index values to soar from 100 to 117.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong warm front allowed temperatures to rise into the 90s to low 100s with dew points in the middle 70s to lower 80s across much of central and east-central Wisconsin on Wednesday (8/23). The combination of hot temperatures and high dew points allowed heat index values to soar from 100 to 117.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 23, 5:35 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 5:35 AM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
635 AM CDT Wed Aug 23 2023

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Thursday
Issued at 401 AM CDT Wed Aug 23 2023

Showers and a few thunderstorms moved across northern Door County
near Washington Island earlier this morning. The activity has
moved east of the area. Looking at the surface map, a warm front
extended from south of Hayward to northeast of Eau Claire into
central Wisconsin to near Fond Du Lac and then southeast to the
lakeshore. Temperatures north of the warm front were in the 60s
with low clouds. South of the warm front, temperatures were well
into the 70s with dewpoint readings in the middle to upper 70s
across southwest of Wisconsin.

For today, the warm front is expected to lift north of Wausau and
Green Bay, but not as far north as the models indicated yesterday.
This will lead to a fairly large range in high temperatures since
the north may stay mostly cloudy much of the day. High temperatures
will range from the upper 70s to lower 80s across far north-
central Wisconsin to near 100 across portions of central
Wisconsin. Since the front is not expected to go as far north,
this will lead to a quicker shift in the winds and cooler air
advecting into the area, especially near Green Bay where winds may
shift to the northeast and would experience a fairly rapid cool
down with the winds off the bay. There are still some model
differences in the wind shift south of Highway 29, but the heat
index values should be below 100F by 7 pm. For the four counties
in the Excessive Heat Warning, continued the 9 pm end time until
the heat index values drop below 100F. There is a small chance of
a thunderstorm across east-central Wisconsin this afternoon. If
any storm did develop it would produce gusty winds, brief heavy
rain and small hail.

For tonight, it will turn cooler along with some patchy fog. There
is a small chance of a shower or thunderstorm after midnight. Low
temperatures will be in the 60s. There is a continued small chance
of a shower or thunderstorm across northeast Wisconsin on
Thursday. Under partly cloudy skies, highs will range from the
upper 70s to lower 80s north to near 90 across central Wisconsin.

.LONG TERM...Thursday Night Through Tuesday
Issued at 401 AM CDT Wed Aug 23 2023

The main highlights from this forecast period revolve around the
potential for showers and thunderstorms Friday afternoon/evening,
cooler and drier conditions for the weekend, and possibly another
chance for showers and storms early next week.

Thursday night through Friday night...Quiet conditions will start
this period with high pressure overhead. By midday Friday, a mid-
level shortwave, in concert with a surface cold front, will move
over northern MN/western Lake Superior. Ahead of this front, low-
level WAA will increase across the forecast area. As the front moves
southeast across the forecast area late Friday afternoon into Friday
evening, it will coincide with MUCAPE of 600 to 900 J/kg and 0-6km
shear of 50 to 60 kts. These severe parameters will bring a marginal
risk for a few strong storms capable of producing hail and gusty
winds, especially in north-central WI. The severe threat would
decrease with time as instability wanes into the evening.

Rest of the extended...Before high pressure drops into the region
for the weekend, models indicate a tighter pressure gradient
developing following the frontal passage Friday evening into
Saturday. As a result, gusty northeast winds in far eastern WI may
pose a threat to small craft on the bay and lake on Saturday. Winds
will gradually decrease as the high pressure center moves
closer/over the region Saturday evening/night. Otherwise, cooler and
drier conditions are expected for Saturday and Sunday with highs in
the low to middle 70s. Models indicate the next chance for showers
and storms arrives on Monday with a digging shortwave/trough and
cold frontal passage. The precip may linger into Tuesday as the
trough slowly exits.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 622 AM CDT Wed Aug 23 2023

MVFR and IFR or lower CIGS developed north of a warm front draped
across central Wisconsin into the southern Fox Valley early this
morning. The warm front is expected to move north of KAUW to KGRB
this morning and then stall. Low clouds will probably linger
through the day north of the stalled warm front. The low CIGS
should clear of most location along and south of Highway 29 this
morning. South of the warm front, VFR conditions are expected
through much of the afternoon until the front pushes south as
a cold front later this afternoon into early this evening. As
front drops south, have trended pretty hard on low clouds and
fog through much of the night into early Thursday morning based
on upstream observations.

For the KGRB TAF site, models are indicating an abrup wind shift
later this afternoon between 21z and 00z tonight. Southwest
winds of 10 to 20 knots could veer to the northeast during this
time frame. Conditions should gradually improve on Thursday.

&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for WIZ020-030-031-037>040-049-050-074.

Beach Hazards Statement until 3 PM CDT this afternoon for WIZ022-
040-050.

Excessive Heat Warning from 10 AM this morning to 9 PM CDT this
evening for WIZ035-036-045-048.
&&

SHORT TERM.....Eckberg
LONG TERM......Kruk
AVIATION.......Eckberg
Hazardous weather outlook, Aug 23, 5:02 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
602 AM CDT Wed Aug 23 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
602 AM CDT Wed Aug 23 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Hot and humid weather is expected today. Heat index values of 100
to 110 degrees are likely in central and east central Wisconsin,
where Excessive Heat Warnings or Heat Advisories are in effect.

High waves will bring an increased risk of rip currents to beaches
on the Lake Michigan shoreline through into early afternoon.

There is a chance of thunderstorms across far northeast Wisconsin
this morning. Brief heavy rain and small hail are possible with
the stronger storms.

There is a chance of thunderstorms late this afternoon and early
this evening across east-central Wisconsin. If any storms do
develop, they could contain small hail, gusty winds and brief
heavy rain.

Fog may restrict visibilities for motorists tonight into early
Thursday morning. The fog may be locally dense with visibilities
below a half mile.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms on Thursday across north-
central and far northeast Wisconsin. Severe storms are not
anticipated at this time.

There is another chance of thunderstorms on Friday. An isolated
strong storm capable of producing hail and gusty winds is possible
in far north-central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

LMZ521-522-541>543-241115-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
602 AM CDT Wed Aug 23 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty south winds and high waves will result in hazardous conditions
for small craft on Lake Michigan through midday. Fog may restrict
visibilities for mariners tonight into early Thursday morning.

There is a chance for thunderstorms late tonight north of Algoma that
could pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms on Thursday and Friday, which
could pose a hazard to mariners.

Eckberg/Kruk

In the hours before

Special weather statement, Aug 23, 5:51 AM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
651 AM CDT Wed Aug 23 2023

WIZ018>020-030-031-035>039-045-048-049-231330-
Lincoln-Langlade-Menominee-Marathon-Shawano-Wood-Portage-Waupaca-
Outagamie-Brown-Waushara-Winnebago-Calumet-
651 AM CDT Wed Aug 23 2023

...FOG MAY IMPACT TRAVEL EARLY THIS MORNING...

Areas of fog have developed across central into east-central
Wisconsin early this morning. Visibilities were generally in
the 1 to 3 mile range, however there were pockets of locally
dense fog with a visibility of a quarter of a mile or less.
Surface observations indicated that dense fog was occurring at
Wausau, Stevens Point, Wautoma and Waupaca.

The fog through linger through 8 am and then burn off by mid
to late morning. If you encounter dense fog, slow down and use
your low beam headlights. Allow extra space between you and the
car in front of you.

Eckberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Brown

When
August 23, 10:00 AM CST to 1:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 108 degrees from the late morning through the afternoon.

Excessive Heat, Winnebago

When
August 23, 10:00 AM CST to 5:25 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 117 degrees from the late morning through the early evening.

Excessive Heat, Waushara

When
August 23, 10:00 AM CST to 6:50 PM CST
Where
Waushara forecast zone
Reported by
AWOS
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 116 degrees from the late morning through the early evening.

Excessive Heat, Outagamie

When
August 23, 10:00 AM CST to 3:30 PM CST
Where
Outagamie forecast zone
Reported by
AWOS
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 113 degrees from the late morning through the afternoon.

Excessive Heat, Waupaca

When
August 23, 11:00 AM CST to 5:30 PM CST
Where
Waupaca forecast zone
Reported by
AWOS
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 110 degrees from midday through the early evening.

Excessive Heat, Wood

When
August 23, 11:00 AM CST to 6:30 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 111 degrees from midday through the early evening.

Excessive Heat, Manitowoc

When
August 23, 11:30 AM CST to 1:30 PM CST
Where
Manitowoc forecast zone
Reported by
AWOS
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 106 degrees during the afternoon.

Excessive Heat, Portage

When
August 23, 12:00 PM CST to 6:00 PM CST
Where
Portage forecast zone
Reported by
AWOS
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 110 degrees from the early afternoon through the early evening.

Excessive Heat, Shawano

When
August 23, 12:00 PM CST to 2:00 PM CST
Where
Shawano forecast zone
Reported by
AWOS
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 108 degrees during the afternoon.

Excessive Heat, Marathon

When
August 23, 12:30 PM CST to 5:30 PM CST
Where
Marathon forecast zone
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The combination of hot temperatures and high humidity caused heat index values to rise as high as 113 degrees from the early afternoon through the early evening.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120266, 1120267, 1120269, 1120276, 1120270, 1120272, 1120280, 1120275, 1120277, 1120273.